Alert archive / Iowa / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 172, NWS Des Moines, IA

October 22, 2020Grundy County, Marshall County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Oct 22, 2020, 5:33 PM CDT for Grundy County, Marshall County, Iowa. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 22, 2020, 5:33 PM CDT (22:33 UTC)
Expired
Oct 22, 2020, 5:46 PM CDT
In force
13 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Grundy County, IA, Marshall County, IA

The radar

The Des Moines radar (KDMX), 81 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.6 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2020-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2020-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 536 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
409 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
536 m²/s²
0-3 km storm-relative helicity
523 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

345 
WUUS53 KDMX 222233
SVRDMX
IAC075-127-222330-
/O.NEW.KDMX.SV.W.0172.201022T2233Z-201022T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
533 PM CDT Thu Oct 22 2020

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Northeastern Marshall County in central Iowa...
  South central Grundy County in central Iowa...

* Until 630 PM CDT.

* At 533 PM CDT, a severe thunderstorm was located near Conrad, or 10
  miles north of Marshalltown, moving northeast at 45 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Conrad, Albion, Liscomb, Beaman, Green Mountain and Marshalltown
  Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4209 9302 4215 9307 4221 9303 4221 9300
      4222 9300 4230 9284 4219 9277 4211 9277
TIME...MOT...LOC 2233Z 239DEG 41KT 4218 9291 

HAIL...1.00IN
WIND...<50MPH
 
$$

Small
1 follow-up statement
193 
WWUS53 KDMX 222246
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
546 PM CDT Thu Oct 22 2020

IAC075-127-222256-
/O.CAN.KDMX.SV.W.0172.000000T0000Z-201022T2330Z/
Marshall IA-Grundy IA-
546 PM CDT Thu Oct 22 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MARSHALL AND
SOUTH CENTRAL GRUNDY COUNTIES IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

LAT...LON 4209 9302 4215 9307 4221 9303 4221 9300
      4222 9300 4230 9284 4219 9277 4211 9277
TIME...MOT...LOC 2245Z 239DEG 41KT 4226 9273 

$$

Small

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 22, 3:16 PM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Oct 22, 3:16 PM CDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
316 PM CDT Thu Oct 22 2020

.DISCUSSION.../Tonight through Thursday/
Issued at 314 PM CDT Thu Oct 22 2020

Today and Tonight (Previous 12:01 PM CDT Update):

Key Points:
- Warm Front Surging Northward
- Narrow Window For Severe Threat
- Conditional Threat for Supercells

Technical Details:

Warm front is oriented east-west across  extreme north-central
Missouri as of a 16z analysis. Dewpoints with this warm airmass have
been in the mid to upper 60s, rather anomalous for late October.
Visible satellite imagery is showing breaks in the cloud cover in
far southern portions of the forecast area. In north central
Missouri, insolation from clear skies well behind the warm front
have allowed SBCAPE values to jump to near 2000 J/kg. This will
likely keep going up this afternoon, and will slowly work its way
into southern and southeastern portions of the forecast area after
19z. There is some limited CIN, especially close to the stratus
shield that starts in central Iowa and is expansive northward. And
there are some wave-like characteristics within the vicinity of the
boundary, which would indicate there is cap vertical motion if
fighting. However, HRRR soundings mix the boundary layer out rather
well, and it appears that this is happening in Missouri so far, and
will continue to move north. As this happens, lapse rates will
continue to steepen, increasing the strength of the thermodynamic
environment. There is still some uncertainty with respect to how far
north the warm front will surge as the surface cyclone tracks toward
the northeast. Synoptic scale models like the GFS and NAM limit the
northward extent, while a few of the CAMs go a little bit further
north. The northward push of the warm front will be important in
clearing skies this afternoon. The HREF does have mean SBCAPE sneak
up north up to about Hwy. 30 with values near 2000 J/kg. On the back
side of the surface cyclone is a strong cold front that will be the
key source for convergence this afternoon and into evening, as it
pushes up against the warm unstable airmass. Given the
aforementioned stratiform shield over the greater part of central,
western and northwestern Iowa, the severe threat with thunderstorms
initiated appears to have a narrow window of opportunity both in
time and areal coverage. The areal coverage will be confined to
mainly southeast Iowa, and perhaps portions of east-central Iowa, or
east of Interstate 35 and from the IA-MO state line to somewhere
between Interstate 80 and Hwy 30. CAM guidance is suggesting initial
development after 19z in western Iowa, but holds off on any robust
convection until 21z when convergence increases in the clear sky
region. Deep layer shear values are high enough for supercell
development, 0-6 km values at 40-60 kts. 0-1 km SRH values in
southern and southeast Iowa may reach as high as 300 m^2/s^2, which
would support a tornado threat. However, this window of opportunity
if very narrow, and also extremely conditional on discrete
convection starting. Even though there is a great amount of deep
shear, the vector will quickly become parallel to the initiating
boundary, creating an environment more favorable for a linear
convective event. With steep lapse rates and deep layer shear, there
also will be a threat for large hail with initial discrete storms.
As the system becomes more linear, it will quickly turn into more of
a damaging wind threat. The cold front will then sweep through the
late evening, before eventually exiting the state. There does appear
to be signal for lingering elevated instability, which may lead to
trailing elevated convection on the back side of the cold front.
Precipitation should completely clear the area after 8-9z Friday
morning.

Friday and Saturday:

Short-wave trough axis will shift eastward of the region Friday and
move into the Great Lakes Region by Saturday. Weak AVA over the
northern Plains will help to develop surface high pressure behind
the cold front. Persistent north-northwesterly flow will allow cold
air to continue to filter into the region. This will send high
temperatures into the lower 40s for central and southern Iowa, with
mid to upper 30s for northern portions of the state. Most of the
precipitation should be out of forecast area by the mid morning on
Friday, some lingering light showers may still be on going in the
far east. For the rest of Saturday and Sunday, high pressure will
help to keep conditions dry. Moderate pressure gradient will be in
place with the surface high pressure and exiting low, making for
breezy winds for the first part of the weekend.

Sunday Snow:

Another trough will develop late Saturday Night into early Sunday
morning across the southern Canadian Prairie Provinces, and surface
lee cyclogenesis will again occur in response to this. This system
will have rather robust dynamics with it, and likely will have areas
with enhanced frontogenetical forcing. Convergence in Iowa will not
be hard to come by on Sunday. What is interesting, is that the 12z
GFS has tracked the surface cyclone further south, but the ECMWF
tracks the center further north through the Ozarks Region.
Regardless, it is still looking like a widespread precipitation
event for Iowa on Sunday. Ensemble means for Sunday with respect to
QPF have a widespread 0.10", but several members in multiple
locations depict as much as 0.40". If a track similar to the GFS
occurs, the air will be quite cold, and most of the precipitation
would likely be snow. However, if the track remains further north,
there likely will be periods of rain followed by snow, dependent on
when the temperatures drop again after the center of the low has
pushed east. In addition, a north vs. south solution will also
impact how much moisture works back into Iowa ahead of the low
pressure. As mentioned at the top of this section, there likely will
be frontogenetical bands that develop as this system passes by, and
could result in some locations of the forecast area having snow
accumulations that would require headlines. For now, will be
conservative with the forecast and let today's system pass by, and
allow subsequent runs to better depict the dynamics and additional
ensembles address the uncertainty with QPF and temperatures for
Sunday. But, be prepared for wintry impacts Sunday and maybe early
into Monday morning.

Extended:

Long range guidance in decent agreement with with trough acquiring
positive tilt as it propagates away from the Rockies. Closed low
over Hudson Bay moves south, forcing the flow further south and
allowing the trough to dig toward the Gulf Coast. This will allow a
strong Polar Airmass to move into the Upper Midwest, making for
unseasonably cold conditions across the state. This will lead to a
high potential for daily overnight low temperature records, and may
even lead to a few locations achieving daily record low maximum
temperatures. There may also be a few perturbations in this flow
leading to wintry precipitation. More details on precipitation in
the extended will be better known at a later time.

&&

.AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/
Issued at 1236 PM CDT Thu Oct 22 2020

Active weather across Iowa over the next 12-18 hours as a strong
low pressure system moves through. Most of the action will be
ahead, along, and even behind the strong cold front. Expect rain
showers to develop in west-central Iowa by the middle of this
afternoon, and thunderstorms in southern and southeastern Iowa.
Thunderstorm impacts will likely occur at OTM, and may impact DSM
though there is some uncertainty with that. LLWS expected in the
immediate vicinity of front. Heavy rain showers may lead to IFR
visibility for periods of time. Conditions will remain at IFR and
LIFR with ceilings, and that will continue through most of the TAF
period. Winds will be gusty, up to 30 kts in some spots shifting
from southerly to northwesterly with the passage of the cold
front.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Krull
AVIATION...Krull
Hazardous weather outlook, Oct 22, 3:23 PM CDT, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
323 PM CDT Thu Oct 22 2020

IAZ004>007-015>017-023>026-033>036-044>047-057-058-070-081-092-
232030-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton-
Crawford-Carroll-Greene-Boone-Audubon-Guthrie-Cass-Adams-Taylor-
323 PM CDT Thu Oct 22 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Showers and possibly a thunderstorm or two are likely this
afternoon and early evening. Late tonight there is a slight chance
for freezing drizzle or freezing rain near the Minnesota border.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A period of well below normal temperatures is expected into early
next week. Accumulating snowfall is possible late Saturday into
Sunday, although amounts remain uncertain at this time. Potential
record cold temperatures may be observed early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ039-049-050-061-062-073>075-084>086-232030-
Black Hawk-Marshall-Tama-Jasper-Poweshiek-Warren-Marion-Mahaska-
Lucas-Monroe-Wapello-
323 PM CDT Thu Oct 22 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

There is a slight risk for severe storms this afternoon and
evening. Large hail and damaging wind are the main threats but a
tornado or two cannot be ruled out. Moderate to heavy rainfall is
possible with stronger storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A period of well below normal temperatures is expected into early
next week. Accumulating snowfall is possible late Saturday into
Sunday, although amounts remain uncertain at this time. Potential
record cold temperatures may be observed early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later this afternoon and evening.

IAZ027-028-037-038-048-059-060-071-072-082-083-093>097-232030-
Butler-Bremer-Hardin-Grundy-Story-Dallas-Polk-Adair-Madison-Union-
Clarke-Ringgold-Decatur-Wayne-Appanoose-Davis-
323 PM CDT Thu Oct 22 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

There is a marginal risk for severe storms this afternoon and
evening. Large hail and damaging winds are the main threats.
Moderate to heavy rainfall is possible with stronger storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A period of well below normal temperatures is expected into early
next week. Accumulating snowfall is possible late Saturday into
Sunday, although amounts remain uncertain at this time. Potential
record cold temperatures may be observed early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

FAB

In the hours before

Special weather statement, Oct 22, 1:30 PM CDT, 4 hours 3 minutes before
Special Weather Statement
National Weather Service Des Moines IA
130 PM CDT Thu Oct 22 2020

IAZ060>062-222030-
Polk-Jasper-Poweshiek-
Including the cities of Des Moines, Newton, and Grinnell
130 PM CDT Thu Oct 22 2020

...DENSE FOG HOLDING ON TO THE INTERSTATE 80 CORRIDOR...

A 15 to 20 miles wide band of dense fog remains in place along the
I-80 corridor roughly from Des Moines into eastern Iowa.
Visibility remains at or below a quarter mile in this area. The
fog will slowly lift through 3PM. Use caution while
driving...especially on the interstate as low visibility can lead
to accidents when traveling at a high rate of speed. Slow down,
use low beams and allow extra space between yourself and the
vehicle in front of you.

FAB

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 22, 2:33 AM CDTDense Fog AdvisoryDMXAdair, Adams, Appanoose, Cass, Clarke, Dallas and 17 more9 hr
Oct 22, 5:19 PM CDTSevere Thunderstorm WarningDMXGrundy, Marshall28 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.